Colorado, 2019Hail and Heavy Rain in Colorado, September 3, 2019
September 3, 2019 · NWS BOU · 2 events in 1 county or zone
Heavy rain and quarter size hail produced localized flooding between Eleven Mile Reservoir and Spinney Mountain. Debris flows damaged several county roads that were forced to close until repairs could be made the following day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain and quarter size hail produced localized flooding between Eleven Mile Reservoir and Spinney Mountain. Debris flows damaged several county roads that were forced to close until repairs could be made the following day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 3, 2:47 PM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Sep 3, 2:47 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
347 PM MDT Tue Sep 3 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 206 PM MDT Tue Sep 3 2019
A cold front pushed south across eastern Colorado this morning.
This brought much cooler air. Highs this afternoon should be 15F
to 20F cooler than yesterday. Low level moisture also increase
with dew points in the 50s to lower 60s. The upper level ridge
will stay in place through Wednesday. The warm air aloft will cap
convection this afternoon and evening for most of the area. A few
weak showers and storms will be possible over the mountains and
mountain valleys, mainly south of I-70.
Temperatures will rebound back into the upper 80s to lower 90s
over northeast Colorado. Residual moisture from today's cold front
combined with warmer temperatures will result in surface based
CAPE of 500-1000 J/kg. Isolated to scattered thunderstorms are
expected to develop during the afternoon over the foothills and
mountains. Some of these storms should survive as they move east
onto the Urban Corridor and eastern plains. Precipitable water
values reach three- quarters of an inch to one inch across the
Front Range and eastern plains, so brief heavy rain will be
possible with the thunderstorms.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 339 PM MDT Tue Sep 3 2019
Models have the upper ridge centered over the southeastern corner
of Colorado from Wednesday night into Friday morning. For the rest
of Friday and Friday night, an upper trough moves eastward to the
north of the CWA and the upper ridge flattens over Colorado. The
low level winds should be normal drainage patterns Wednesday,
Thursday night and Friday night. On Thursday, north to easterly
low level winds are progged. Northeast to southeasterlies are
expected on Friday behind a weak cold front. Looking at moisture,
there is a fair amount available Wednesday evening into early
Friday, then there is an increase Friday and Friday night.
Precipitable water values are in the 0.60 to 1.10 inch range
across the entire CWA into Friday morning, then they increase into
the 0.75 to 1.50 inch range Friday afternoon and night. There is
pretty good CAPE over the CWA Wednesday evening and again late day
Thursday. On afternoon and evening Friday, CAPE values are fairly
high over the mountains and foothills and over the far eastern
plains. Overall, with the better moisture, the chances of
precipitation should increase somewhat from what we've seen
lately. For pops, will go with 10-30%s for the western half of the
CWA Wednesday evening, then 30-70%s for the western 2/3rds of the
CWA late day Thursday. Friday's pops will be 40-70%s late in the
afternoon and at night for most of the CWA. For temperatures,
Thursday highs will be 1.0-2.5 C warmer than Wednesday's.
Friday's highs will be 3-6 C cooler than Thursday's. For the later
days, Saturday through Tuesday, there will be more upper ridging
Saturday into Sunday. Then southwesterly flow aloft Sunday and
Sunday night. There will be upper troughing to move into the CWA
Monday into Tuesday. There should be enough moisture around for a
chance of late day showers and thunderstorms much of the time.
Temperatures will be near seasonal normals.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 206 PM MDT Tue Sep 3 2019
VFR conditions are expected to prevail through Wednesday.
Easterly winds will turn southeast after 00Z and gust to 20-25
knots. After 06Z, winds will turn southerly. On Wednesday, winds
will become northerly by 18Z. Scattered thunderstorms are expected
to form over the mountains and foothills after 18Z. A few of
these storms could move across the Denver area after 21Z. Wind
shifts will be likely for the Denver airports.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Meier
LONG TERM....RJK
AVIATION.....Meier
Hazardous weather outlook, Sep 3, 10:01 AM MST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Tue Sep 3 2019
COZ030>051-041715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Tue Sep 3 2019
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time. Only isolated
showers and thunderstorms are expected over the mountains and
higher terrain this afternoon and evening. Brief rain and gusty
winds will accompany the showers.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There will be an increasing chance for showers and thunderstorms
through the rest of the week, mainly over the higher terrain and
adjacent plains and urban corridor. Heavier rain is possible from
the storms Thursday and Friday. Warmer than average temperatures
return for Wednesday and Thursday, then cool back down Friday
through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Heavy Rain, Park
- When
- September 3, 6:00 PM MST to 8:00 PM MST
- Where
- Park County, 9 mi W of Lake George
- Reported by
- Park/Forest Service
- Coordinates
- 38.975, -105.537
A combination of heavy rainfall, anywhere from 2 to 4 inches, and hail produced debris flows and that damaged county roads between Elevenmile Reservoir and Spinney Reservoir. County roads 59 and 333 were closed due to road damage. The hail accumulated up to 18 inches deep in spots.
Hail, Park
- When
- September 3, 6:20 PM MST
- Where
- Park County, 4.25 mi SW of Lake George
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 38.942, -105.432
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 3 to 5, 20194 deaths · 20 events
- Tornado in Illinois, September 3, 20191 injured · EF1 · 1 event
- Tropical Storm and Storm Surge in Florida, September 3, 201911 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 3 to 4, 20199 events
- Damaging Winds in Illinois, September 3, 201956 kt wind · 4 events
- Damaging Winds in Indiana, September 3, 201958 kt wind · 4 events
- Damaging Winds in Wisconsin, September 3, 2019$11,000 · 61 kt wind · 2 events
- Damaging Winds in Wisconsin, September 3, 2019$5,000 · 52 kt wind · 3 events
- Flood and Damaging Wind in Illinois, September 3, 2019$1,000 · 50 kt wind · 3 events
- Excessive Heat in Arizona, September 3 to 4, 20192 events
- Excessive Heat in Nevada, September 3 to 4, 20192 events
- Hail and Damaging Wind in Michigan, September 3, 2019$10,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842045, 842044.